Safety of care
Safe use of opioid analgesics in the hospital setting
Originally published September 2016
Preventing opioid-related events is a leading patient safety concern.1 Although there is increased focus on improper use and management of opioids in the community,2 the hospital setting is also where many patient safety incidents involving these drugs occur. These events take place across different settings within the hospital and involve various members of the healthcare team.
The CMPA identified 36 medical-legal cases3 in which a patient was harmed following the administration of an opioid in hospital. In the majority of these cases (78%), peer experts criticized the care related to the incident. More than half of the patients involved in these cases died.
In the cases with expert criticism, morphine was most frequently involved in an event, followed by hydromorphone and fentanyl. A few cases involved concomitant use of more than one opioid or sedative. The most common mode of administration was intravenous (IV).
Breaking down the medication process by phase — assessment, ordering, dispensing, administering, and monitoring — found administering to be the most problematic phase, representing half of the cases. In some cases, more than one phase may have been involved in each event. For example, an inadequate assessment of a patient could lead to an inappropriate dose being ordered and administered to that patient. This finding speaks to the complexity of some of the cases as well as the shared responsibility of healthcare providers to prevent opioid-related events.
Factors contributing to patient harm after opioid administration in hospital
- poor clinical judgment and inadequate training
- mishandling of available dosage forms
(e.g. crushing time-released tablet)
- failure to consider patient risk factors:
- advanced or young age
- comorbidities (e.g. obstructive sleep apnea)
- opioid naivety
- concurrent use of other opioids or medications with sedative effects (e.g. benzodiazepines)
- equipment issues
- lack of, inadequate, or unclear protocols and processes for:
- epidural opiate treatment
- patient assessment and monitoring
- naloxone administration
Ordering and administering issues
Ordering or administering an excessive dose of opioid was the most common issue. This was often related to a physician prescribing the wrong dose, or a physician or nurse administering a medication by the wrong route or giving an incorrect dose. In other cases, experts felt that the dosage amount or frequency was outside the acceptable range, or the dose was excessive for patients at risk for respiratory depression, such as the elderly, the very young, or the opioid naive.
Case 1: Baby given wrong dose
Following corrective foot surgery, a five-month-old baby experiences respiratory depression after a nurse administers 7 mg of IV morphine. The baby is resuscitated, given IV naloxone, and makes a full recovery. After the event, it is discovered that the senior resident intended to order 0.7 mg of morphine (0.1 mg/kg), but inadvertently entered 7 mg (1 mg/kg) into the EHR. The error was not caught by the ordering physician, computer system, pharmacy, or administering nurse.
Case 2: Patient with sleep apnea
A patient with obstructive sleep apnea is given an epidural infusion of hydromorphone for pain following abdominal surgery. The patient is transferred to the ward early that evening, and the nurse contacts the respiratory therapist to arrange for continuous positive airway pressure (CPAP) therapy as ordered by the anesthesiologist. Three hours later, the therapist has not yet attended; the patient suffers a respiratory arrest. The patient is resuscitated, but suffers anoxic brain injury. Peer experts are critical of the dose of hydromorphone ordered by the anesthesiologist, maintaining it was too high for a patient with sleep apnea. The hospital subsequently implements a policy with regards to the management of patients with sleep apnea.
In more than a third of cases, physicians failed to properly evaluate the patient before ordering an opioid. This included not adequately assessing the patient’s respiratory system or vital signs, or not reviewing the patient’s medical record or medication regimen, including previous history of opioid use.
Monitoring problems and poor team communication
Improper monitoring of the patient was also an area of concern. It was usually associated with nurses not assessing the patient as ordered (e.g. vital signs), not recognizing signs of opioid toxicity, or not taking the initiative to increase the frequency of assessments for high-risk patients. Nurses were at times faulted for not communicating changes in the patient’s condition to the physician in a timely manner. In some cases, experts felt the physician should have written specific monitoring parameters for at risk patients or alerted the team to changes in a patient’s status.
Case 1: Repeat respiratory depression with naloxone
An elderly patient who is receiving IV morphine by patient-controlled analgesia (PCA) pump following repair of a fractured radius is transferred to the ward. The nurse observes that the patient is breathing shallowly, but is easily awakened. Two hours later, her O2 saturations drop to 45%. The anesthesiologist attends and administers one dose of naloxone. The patient responds well, and her saturations increase with supplemental oxygen. About one-and-a-half hours later, the patient experiences respiratory depression necessitating a naloxone infusion. She eventually makes a full recovery. The medical regulatory authority (College) committee investigating the matter maintains that the anesthesiologist should have known that given naloxone’s short duration of action, repeat respiratory depression was possible. It was the physician’s responsibility to order specific monitoring parameters for the nursing personnel, and to adequately inform the nursing staff of the situation.
Case 2: Overnight monitoring, documentation criticized
A patient with renal calculi is admitted to the unit at 1900 for treatment, after receiving a total of 30 mg of IV morphine in the emergency department. By the time the patient falls asleep around 0200, she has received 60 mg of morphine IV over 5 hours. The nurse decides to let the patient sleep on her 0600 rounds and does not check her vital signs. One hour later, she finds the patient cyanotic and unresponsive. The patient is resuscitated with bag mask ventilation and naloxone. She is transferred to the ICU for observation and recovers. In this case, peer experts are supportive of the physicians’ care by responding rapidly and appropriately to the patient’s condition at the time. However, there is criticism of the nurse’s inadequate overnight monitoring and poor documentation.
Strategies to support appropriate use and monitoring
Strategies to reduce opioid-related events are based on expert opinions in the cases reviewed.
For front-line care providers
- Consider the patient’s relevant medical and medication history, including previous opioid use (e.g. naivety); co-morbid conditions (e.g. sleep apnea); and factors (e.g. age) that may require additional consideration when prescribing opioids.
- Review and verify the medication concentration, dosage (dose calculation), rate of administration, and route of administration before prescribing. For children, calculate individual doses based on the child’s weight or body surface area and condition.
- Consider whether non-medication analgesia options are appropriate or adjunctive, and whether non-opioid analgesics should be prescribed.4
- Ensure the patient with a high risk of respiratory depression is appropriately monitored for adequate vital signs, respiratory status, pulse oximetry, and level of consciousness.
For healthcare leaders
- Encourage regular reviews and updates of policies and processes for the administration and monitoring of opioids. Periodically evaluate adherence to such policies and quality improvement activities.
Making opioid use safer in the hospital setting requires strategies to safeguard patients from opioid-related harm and must involve all members of the healthcare team
- The Joint Commission. Safe use of opioids in hospitals [Internet]. Sentinel Event Alert [Internet]. 2012 Aug [cited 2016 Apr 14];Issue 49. 5p. Available from: http://www.jointcommission.org/assets/1/18/SEA_49_opioids_8_2_12_final.pdf
- ISMP Canada. Deaths associated with medication incidents: Learning from collaborative work with provincial Offices of the Chief Coroner and Chief Medical Examiner. ISMP Canada Safety Bulletin [Internet]. 2013 Aug; 13 [cited 2016 Apr 14;8:1-5 .]. Available from: http://www.ismp-canada.org/download/safetyBulletins/2013/ISMPCSB2013-08_DeathsAssociatedWithMedicationIncidents.pdf
- Based on a review of CMPA legal actions and complaints to medical regulatory authorities (Colleges) or hospitals that closed between 2010 and 2014
- Schnitzer TJ. Non-NSAID pharmacological treatment options for the management of chronic pain. Am J Med [Internet]. 1988 July 27[cited 2016 April 26]:105(1B):45S-52S. Available from: http://www.ncbi.nlm.nih.gov/pubmed/9715834